Ohio, 2009

Hail in Ohio, August 16, 2009

August 16, 2009 · NWS CLE · 1 event in 1 county or zone

Isolated showers and thunderstorms developed across the region during the afternoon hours of the 16th. A thunderstorm tracked along Lake Erie in northeast Ohio and briefly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Isolated showers and thunderstorms developed across the region during the afternoon hours of the 16th. A thunderstorm tracked along Lake Erie in northeast Ohio and briefly became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 16, 1:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 16, 1:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
232 PM EDT SUN AUG 16 2009

.SYNOPSIS...
HIGH PRESSURE OVER THE EAST COAST WILL MOVE SLOWLY EAST THROUGH THE
NEXT 24 HOURS. A COLD FRONT WILL MOVE INTO THE AREA TUESDAY. HIGH
PRESSURE WILL BUILD NORTH INTO THE AREA THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
POPCORN TYPE THUNDERSTORM ACTIVITY POPPING UP ALL OVER THE
FORECAST AREA THIS AFTERNOON AS CONVECTIVE TEMPERATURE OF 90
DEGREES IS REACHED. INDIVIDUAL CELLS CONTINUE TO MOVE SLOWLY NORTH
NORTHEAST. I ANTICIPATE THIS TREND WILL CONTINUE THROUGH THE REST
OF THE AFTERNOON AS LONG AS DAY TIME HEATING EXISTS AND THEN
BEGINS TO WANE WITH SUNSET. THUNDERSTORMS WILL LIKELY PRODUCE SOME
LOCALLY HEAVY RAIN AS THEY DEVELOP AND INTENSIFY.

DEW POINT TEMPERATURES ACROSS THE AREA CONTINUE TO CLIMB INTO THE
UPPER 60S AND LOWER 70S ACROSS THE AREA. THIS WILL SET THE STAGE FOR
A RATHER MUGGY NIGHT.  WILL INCLUDE MUGGY WORDING IN FOR TONIGHT.
&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
A WEAK TROUGH AND ASSOCIATED MOISTURE AND UPPER LEVEL POSITIVE
VORTICITY ADVECTION IS PROGGED TO MOVE EAST TOWARD THE REGION
MONDAY INTO MONDAY NIGHT. INSTABILITY FROM THE DAY TIME HEATING
AND APPROACH OF THIS WEATHER FEATURE WILL LIKELY BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA TOMORROW
INTO TOMORROW NIGHT. AIR MASS DOES NOT CHANGE TOMORROW AND I AM
EXPECTING ANOTHER HOT DAY DURING THE DAY. WILL HAVE TO KEEP AN EYE
ON FORECAST HIGH TEMPERATURES AND DEW POINTS TO CONSIDER HEAT
ADVISORIES IN SOME LOCATIONS TOMORROW. FOR NOW...WILL HOLD OFF ON
THE ADVISORY AND SEE HOW FAR ADVANCING CLOUDS MOVE INTO THE
REGION.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY
NIGHT AND EVEN TUESDAY AS A COLD FRONT MOVES INTO THE AREA.  TIMING
OF THE COLD FRONT APPEARS THAT IT WILL BE LATE TUESDAY AFTERNOON IN
THE WEST AND TUESDAY NIGHT IN THE EAST. POTENTIAL EXISTS...DEPENDING
ON TIMING...FOR SEVERE WEATHER TUESDAY AFTERNOON.

DRIER AIR STARTS TO WORK INTO THE AREA AS HIGH PRESSURE RIDGE BUILDS
EAST ON WEDNESDAY. THIS SHOULD HELP TO SUPPRESS ANY SHOWER ACTIVITY
AND WILL GO AHEAD AND DROP MENTION OF PRECIPITATION DURING THE DAY
AND WEDNESDAY NIGHT.

QUITE WARM TEMPERATURES WILL LINGER INTO TUESDAY AHEAD OF THE FRONT.
CLOUDS AND EXPECTED PRECIPITATION WILL LIKELY KEEP TEMPERATURES FROM
RISING INTO THE 90S AGAIN.  A DROP BACK TO COOLER TEMPERATURES FOR
WEDNESDAY IN THE WAKE OF THE COLD FRONT.
&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
NO SIGNIFICANT CHANGES TO THE EXTENDED FORECAST. PROGRESSIVE UPPER
LEVEL PATTERN THROUGH THE WEEKEND WITH COLD UPPER LEVEL TROUGH
MOVING THROUGH THE GREAT LAKES LATE IN PERIOD. A COLD FRONT MOVES
THROUGH ON FRIDAY FOLLOWED BY THE UPPER LEVEL LOW MOVING INTO THE
EASTERN LAKES BY THE END OF THE PERIOD. KEPT CHANCE OF SHOWERS AND
THUNDERSTORMS GOING THURSDAY INTO FRIDAY WITH THE FRONT MOVING
THROUGH. COULD SEE BREAK IN THE TREAT OF PRECIP FOR AWHILE BUT AS
UPPER LEVEL TROUGH/LOW MOVES IN WILL STILL HAVE A THREAT OF SHOWERS
AND POSSIBLE THUNDERSTORMS AGAIN THOUGH MAINLY DIURNALLY DRIVEN
SATURDAY AND SUNDAY. SHOULD BE WARM/ABOVE NORMAL TEMPERATURES ON
THURSDAY BUT THEN DROPPING BACK TO NEAR OR BELOW NORMAL FOR THE
WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON OVER
NORTHWEST AND NORTH-CENTRAL AREAS. SHOULD BE QUITE SCATTERED AND
DIURNALLY DRIVEN AND WILL CARRY JUST A MENTION OF CB AT THE WESTERN
AND CENTRAL TAFS THROUGH 00Z. OTHERWISE HIGH PRESSURE OFF TO THE
SOUTHEAST SHOULD PROVIDE JUST SOME FAIR WEATHER CU THIS AFTERNOON
AND EVENING. SOME MVFR VSBYS IN FOG LIKELY OVER MUCH OF THE AREA
AGAIN LATE TONIGHT FROM ABOUT 08Z-14Z MONDAY. LAKE BREEZE LIKELY
AT KERI AND KCLE THIS AFTERNOON...THOUGH POSSIBLE THAT IT MIGHT
NOT REACH AS FAR INLAND AS KCLE.

.OUTLOOK...NON VFR WEATHER IN POSSIBLE SHOWERS AND THUNDERSTORMS
MONDAY NIGHT INTO EARLY TUESDAY NIGHT...THEN AGAIN THURSDAY INTO
FRIDAY.

&&

.MARINE...
WIDELY SCATTERED THUNDERSTORMS OVER THE WEST HALF OF THE LAKE
LATE THIS AFTERNOON AND EVENING. OTHERWISE FAIRLY LIGHT FLOW
TONIGHT AND MONDAY AHEAD OF APPROACHING FRONT. SOUTHWEST FLOW
MONDAY AFTERNOON MAY BE JUST STRONG ENOUGH TO PREVENT LAKE BREEZE
FROM DEVELOPING. COLD FRONT MOVES THROUGH LATE TUESDAY WITH FLOW
BECOMES WESTERLY. WEAK HIGH PRESSURE MOVES ACROSS WEDNESDAY THEN
SOUTHWEST FLOW DEVELOPS UNTIL NEXT FRONT MOVES THOUGH FRIDAY OR
FRIDAY NIGHT. NO HEADLINES ANTICIPATED DURING THE PERIOD.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...RANDEL
Hazardous weather outlook, Aug 16, 5:36 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
636 AM EDT SUN AUG 16 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
636 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 53 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
August 16, 3:00 PM EST to 3:02 PM EST
Where
Lake County, Mentor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -81.330

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194924.